Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 58, NWS Austin/San Antonio, TX

July 4, 2006Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 4, 2006, 5:05 PM CDT for Travis County, Williamson County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 5:05 PM CDT (22:05 UTC)
Expired
Jul 4, 2006, 7:00 PM CDT
In force
115 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 45 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 042206
FFWEWX
TXC453-491-050000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON
  TRAVIS

* UNTIL 700 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR ROUND ROCK...MOVING
  SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE ROLLINGWOOD...TANGLEWOOD
  FOREST...AUSTIN...WINDEMERE...PFLUGERVILLE...HUTTO...MANOR...TAYLOR
  AND COUPLAND

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE WHERE WATER 
COVERS THE ROAD. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST 
VEHICLES...INCLUDING RECREATIONAL VEHICLES AND PICKUPS. TURN AROUND 
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.  STAY TUNED TO NOAA WEATHER RADIO 
OR LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 3080 9790 3045 9813 3012 9789 3051 9720

$$
2 follow-up statements
000 
WGUS74 KEWX 042221
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 PM CDT TUE JUL 4 2006

TXC453-491-050000-
WILLIAMSON TX-TRAVIS TX-
520 PM CDT TUE JUL 4 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
TRAVIS AND WILLIAMSON COUNTIES...

AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS AL,ONG THE WILLIAMSON...TRAVIS 
COUNTY LINE PRODUCING VERY HEAVY RAIN.  THE HEAVIEST STORM WAS 
LOCATED NEAR ROUND ROCK...MOVING EAST AT 15 MPH. DOPPLER RADAR 
ESTIMATES OF UP TO 2 INCHES OF RAIN PER HOUR FALLING FROM THESE 
STORMS. 

OTHER LOCATIONS IN THE WARNING INCLUDE MANSFIELD DAM...WINDEMERE...
HUTTO...WEST LAKE HILLS...PFLUGERVILLE...AUSTIN...ROLLINGWOOD...
TAYLOR...TANGLEWOOD FOREST...MANOR AND COUPLAND

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 3080 9790 3045 9813 3012 9789 3051 9720

$$
000 
WGUS74 KEWX 050001
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 PM CDT TUE JUL 4 2006

TXC453-491-050009-
WILLIAMSON TX-TRAVIS TX-
659 PM CDT TUE JUL 4 2006

...THE FLASH FLOOD WARNING EXPIRES AT 700 PM CDT FOR TRAVIS AND 
WILLIAMSON COUNTIES...

THE HEAVY RAINS HAVE ENDED OVER TRAVIS AND WILLIAMSON COUNTIES.  
HOWEVER RUNOFF FROM THE RAINS WILL CONTINUE FOR ANOTHER HOUR OR SO.  

LAT...LON 3080 9790 3045 9813 3012 9789 3051 9720

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:50 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 4, 3:50 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
350 PM CDT TUE JUL 4 2006

.UPDATE...
SLIGHT MODIFICATIN TO FLASH FLOOD WATCH EXTENDING SWWD.

&&

.PREV DISCUSSION... (ISSUED 338 PM CDT TUE JUL 4 2006)

DISCUSSION...
WITH THE UPPER LOW OVER S CENTRAL TX THIS AFTERNOON SEEING
SCATTERED CONVECTION CONTINUING TO DEVELOP OVER ALL THE SWRN CWA
AT THIS TIME. THE MOST ORGANIZED CONVECTION WAS OVER THE WESTERN
HILL COUNTRY PRODUCING A SWD MOVING OUTFLOW BOUNDARY. THE UPPER
LOW IS NOT MOVING VERY FAST AND A VERY WARM-MOIST AMS FEEDING
INTO S CENTRAL TX...THE CURRENT CONVECTION WILL LIKELY REMAIN
ONGOING THRU THE LATE EVENING HOURS AND EVEN OVERNIGHT. THE 18Z
NAM WAS INDICATING AN MCS BUILDING WWD OVER THE RIO GRANDE PLAINS
WITH SOME FAIRLY SIGNIFICANT QPF AMOUNTS. HAVE DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR MUCH OF SOUTH CENTRAL TEXAS TONIGHT
INCLUDING THE ADJACENT SRN HILL COUNTRY COUNTIES. THE WATCH FOR
TONIGHT BASED ON OUTFLOW BOUNDARY INTO THE CWA THIS EVENING WITH
CONVECTION BECOMING BETTER ORGANIZED AND CONTINUING IN VICINITY OF
THE UPPER LOW OVER THE EASTERN CWA IN THE EARLY MORNING HOURS.

UPPER LOW FORECAST TO SLOWLY SEWD BY THE LATE WEEK WITH CONTINUE RAIN
CHANCES DIMINISHING BUT REMAINING ABOVE NORMAL INTO THE WEEKEND...THEN
SLGT CHANCE AT BEST NEXT WEEK AS THE UPPER RIDGE BUILDS INTO THE AREA.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA... BANDERA... BASTROP... BEXAR... BLANCO... BURNET...
CALDWELL... COMAL... DE WITT... DIMMIT... FAYETTE... FRIO...
GONZALES... GUADALUPE... HAYS... KARNES... KENDALL... KINNEY...
LAVACA... LEE... MAVERICK... MEDINA... REAL... TRAVIS... UVALDE...
WILLIAMSON... WILSON... AND ZAVALA.

&&

01/03
Hazardous weather outlook, Jul 4, 5:20 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 AM CDT TUE JUL 4 2006

TXZ171>173-183>194-202>209-217>225-228-051030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
520 AM CDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL LOW OVER WEST-CENTRAL TEXAS WILL INTERACT WITH
TROPICAL MOISTURE TO GENERATE SHOWERS AND THUNDERSTORMS ACROSS
SOUTH CENTRAL TEXAS. MOST ACTIVITY WILL BE EAST OF A ROCKSPRINGS
TO CARRIZO SPRINGS LINE. LOCALLY HEAVY RAINFALL IS THE THREAT.
FLASH FLOODING COULD BECOME A THREAT IF THE UPPER LOW MOVES INTO
SOUTH-CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE UPPER LEVEL LOW AND TROPICAL MOISTURE WILL PERSIST OVER
CENTRAL TEXAS WEDNESDAY THROUGH FRIDAY RESULTING IN A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS THE THREAT
WEDNESDAY INTO THURSDAY AND POSSIBLY INTO FRIDAY. FLASH FLOODING
MAY BECOME A THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH AT LEAST THURSDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:05 PM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 22 more9 hr
Jul 4, 4:14 PM CDTFlash Flood WarningEWXAtascosa91 min
Jul 4, 4:46 PM CDTFlash Flood WarningEWXLavaca89 min
Jul 4, 5:14 PM CDTFlash Flood WarningEWXFrio2 hr
Jul 4, 6:43 PM CDTFlash Flood WarningEWXBandera, Medina62 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.